Alabama, 2004Damaging Wind in Alabama, November 23, 2004
November 23, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 23, 12:14 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Nov 23, 12:14 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CST TUE NOV 23 2004
.UPDATE...
JUST UPDATED THE ZONES TO REMOVE FOG WORDING AND TO ADJUST POPS.
GRIDS HAVE ALSO BEEN UPDATED. MAIN DISCUSSION WILL BE OUT LATER THIS
AFTERNOON.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...FLASH WATCH IN EFFECT MAINLY ALONG
AND NORTH OF INTERSTATE 20 THROUGH 6 AM CST WEDNESDAY MORNING..
&&
10-ARM
Hazardous weather outlook, Nov 23, 7:00 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST TUE NOV 23 2004
ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CST TUE NOV 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT)
A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND
MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON. THIS FRONT WILL
BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO
WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20
CORRIDOR.
AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT
IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT...
AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY
WEDNESDAY. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH
THE SQUALL LINE. HOWEVER...THE THREAT OF TORNADOES CANNOT BE
RULED OUT.
IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20
CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR
RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE
CENTREVILLE TODAY.
ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT
VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)
STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH. OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.
In the hours before
Special weather statement, Nov 23, 11:37 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 AM CST TUE NOV 23 2004
ALZ011>015-017>050-240200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1137 AM CST TUE NOV 23 2004
...SEVERE WEATHER THREAT FOR CENTRAL ALABAMA TONIGHT AND WEDNESDAY...
A STRONG COLD FRONT WILL MOVE OUT OF TEXAS AND ACROSS THE LOWER
MISSISSIPPI VALLEY DURING THE DAY TODAY AND INTO TONIGHT. A SQUALL
LINE IS EXPECTED TO DEVELOP OUT AHEAD OF THE COLD FRONT...AND RACE
RAPIDLY EASTWARD...REACHING THE ALABAMA-MISSISSIPPI STATE LINE BEFORE
DAWN. HOWEVER...AHEAD OF THE SQUALL LINE...A WARM FRONT CURRENTLY
DRAPED ACROSS CENTRAL ALABAMA WILL MOVE NORTHWARD...SPREADING
UNSEASONABLY WARM...MOIST...AND UNSTABLE AIR ACROSS THE AREA. WITH
INCREASING SOUTHERLY WINDS AT THE SURFACE AND SOUTHWESTERLY WINDS
ALOFT...THERE IS ALSO THE POSSIBILITY FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES...FORMING OUT AHEAD
OF THE SQUALL LINE.
AT THIS TIME...THE LATEST FORECAST CALLS FOR SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING HOURS. BY MIDNIGHT...ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO APPROACH THE WESTERN
STATE LINE COUNTIES...REACHING THE INTERSTATE 65 CORRIDOR BY 4 AM.
THE SQUALL LINE IS EXPECTED TO NEAR THE ALABAMA MISSISSIPPI STATE
LINE BETWEEN 4 AND 6 AM...THEN TRACK ACROSS CENTRAL ALABAMA...EXITING
THE EASTERN COUNTIES LATE WEDNESDAY AFTERNOON.
IN ADDITION TO THE THREAT OF TORNADOES...AND STRONG...DAMAGING
THUNDERSTORM WINDS...THERE IS ALSO THE THREAT FOR FLASH FLOODING
ACROSS PORTIONS OF THE AREA. A FLASH FLOOD WATCH IS CURRENTLY IN
EFFECT FOR ROUGHLY THE NORTHERN HALF OF THE BIRMINGHAM FORECAST AREA.
MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVE RECEIVED 2 TO 3
INCHES OF RAIN OVER THE LAST SEVERAL DAYS. ADDITIONAL RAINFALL
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THIS SAME AREA LATE
TONIGHT AND WEDNESDAY...WHICH WILL LIKELY RESULT IN LOCALIZED FLASH
FLOODING.
PERSONS IN...AND TRAVELING THROUGH...CENTRAL ALABAMA SHOULD BE
WEATHER ALERT TODAY AND WEDNESDAY...AND GET FREQUENT UPDATES FOR THE
LATEST FORECAST INFORMATION. CHECK WITH THE ELDERLY AND INFIRM TO
ENSURE THEY ARE AWARE OF THE POTENTIAL FOR SEVERE WEATHER. REVIEW
HAZARDOUS WEATHER PLANS NOW...WELL AHEAD OF THE ACTUAL THREAT...TO
TO MAKE SURE YOU ARE READY IF AND WHEN SEVERE WEATHER IS ACTUALLY
ENCOUNTERED. MONITOR NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER
SITUATION.
Thunderstorm Wind, Randolph
- When
- November 23, 1:38 PM CST to 1:42 PM CST
- Where
- Randolph County, Wedowee
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.300, -85.467
Numerous trees and power lines down were blown down in and around the city of Wedowee. The fallen trees caused some home and vehicle damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, November 23, 20041 death · 20 injured · $5.0 million · F3 · 1 event
- Tornadoes and Flash Flooding in Mississippi, November 23 to 24, 20041 death · 6 injured · $13 million · F3 · 71 events
- Tornado in Texas, November 23, 20041 death · $500,000 · F2 · 1 event
- Tornadoes and Flash Flooding in Texas, November 23, 2004$499,000 · F2 · 41 events
- Tornado in Louisiana, November 23, 20043 injured · $500,000 · F2 · 1 event
- Tornado in Louisiana, November 23, 20041 injured · $1.0 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.3 million · F2 · 1 event
- Tornado in Louisiana, November 23, 2004$800,000 · F2 · 1 event
- Tornado in Texas, November 23, 2004$1.1 million · F1 · 1 event
- Tornadoes and Hail in Alabama, November 23, 2004$400,000 · F1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425411.